Minnesota, 2015

Cold in Minnesota, January 3, 2015

January 3, 2015 · NWS DLH · 1 event in 1 county or zone

A woman was found dead on a walking/bike trail about a quarter mile from where she was last seen walking three days earlier. Temperatures around the time of her disappearance were in the teens below zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A woman was found dead on a walking/bike trail about a quarter mile from where she was last seen walking three days earlier. Temperatures around the time of her disappearance were in the teens below zero. The official cause of death was hypothermia secondary to alcohol intoxication according to the county deputy sheriff/supervisor - Civil Process. The temperature was around 12 degrees F at the time she was last seen, then fell into the single digits below zero in the evening and then in the teens below zero overnight. The time of death is estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 3, 11:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 3, 11:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1150 AM CST SAT JAN 3 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 505 AM CST SAT JAN 3 2015

CURRENT SFC ANALYSIS AND RADAR IMAGERY DEPICTING A CORRIDOR OF
HEAVY SNOW ALIGNED ALONG A STRONG BAROCLINIC ZONE OVER THE
NORTHWEST PORTION OF MN. THIS FRONT IS ASSOCIATED WITH A CLOSED
H85 LOW...THAT WILL TRACK EAST ACROSS THE BORDERLAND/ARROWHEAD
TODAY...EXITING OVER LAKE SUPERIOR/MICHIGAN OVERNIGHT.

SNOWFALL FCST ON TRACK WITH SOME ADJUSTMENTS TO HEADLINES. HAVE
UPGRADED COOK COUNTY AND THE INLAND PORTION OF LAKE COUNTY TO A
WARNING. HAVE ALSO ISSUED A WINTER WEATHER ADVISORY FOR 3-6 INCHES
OF SNOW EXPECTED ALONG THE SOUTH SHORE ZONES...OVERNIGHT THROUGH
SUNDAY MORNING.

MODELS REMAIN IN GOOD AGREEMENT THAT THE HEAVIEST SNOWFALL TOTALS
THROUGH THIS EVENING OF 10 INCHES OR MORE ARE FOUND ALONG THE
INTERNATIONAL BORDER...ON THE NORTHERN SIDE OF THE FRONT...WITH
RAPIDLY DECREASING AMOUNTS TO THE SOUTH. LOCATIONS ALONG A LINE
FROM BRAINERD...TO AITKIN...DULUTH AND TWO HARBORS CAN EXPECT THE
SNOW TO ARRIVE LATER THIS AFTERNOON/EARLY EVENING WITH THE ARRIVAL
OF A STRONG COLD FRONT THAT WILL BRING AROUND 2 INCHES OF SNOW TO
THE FORECAST AREA. THE COLD FRONT PASSAGE WILL BRING GUSTY NORTH
WINDS AND RAPIDLY FALLING TEMPERATURES FROM LATE TODAY...THROUGH
SUNDAY. THE FAVORABLE TRAJECTORIES AND H85 TEMPS FALLING IN THE
NEGATIVE 20S C WILL PRODUCE LAKE EFFECT SNOW ALONG THE SOUTH SHORE
OF LAKE SUPERIOR TONIGHT THROUGH SUNDAY.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 505 AM CST SAT JAN 3 2015

.LONG TERM....SUNDAY NIGHT THROUGH SATURDAY.

BITTERLY COLD AIR WILL CONTINUE TO SETTLE INTO THE REGION SUNDAY
NIGHT AND FOR MUCH OF THE WORK WEEK. H85 TEMPS BY 12Z MONDAY ARE
EXPECTED TO DROP TO 24 TO 30 C BELOW ZERO RANGE. A LOW PRESSURE
SYSTEM SLIDING ACROSS IOWA ON MONDAY NIGHT AND TUESDAY WILL BRING A
BIT OF A TEMPORARY PERIOD OF MODERATION...AS WELL AS SOME LIGHT
SNOW. COULD BE A FEW INCHES OF SNOW WITH THIS SYSTEM...ESPECIALLY
ACROSS THE SOUTHERN PORTIONS OF THE CWA. ANOTHER REINFORCING SHOT OF
ARCTIC AIR WILL MOVE IN TUESDAY NIGHT AND WEDNESDAY. THE ECMWF
INDICATES -34C DIPPING INTO THE FAR ARROWHEAD REGION OF NE MN BY 06Z
WEDNESDAY. WE WILL NOT SEE SIGNIFICANT MODERATION OF TEMPERATURES
UNTIL VERY LATE IN THE WEEK...AND ESPECIALLY OVER THE WEEKEND. LAKE
EFFECT SNOW WILL BE POSSIBLE ACROSS THE SOUTH SHORE OF LAKE SUPERIOR
FROM SUNDAY NIGHT INTO MONDAY...AND TUESDAY INTO WEDNESDAY NIGHT.
MORE LAKE EFFECT WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1149 AM CST SAT JAN 3 2015

SNOW COVERED MUCH OF NORTHEAST MINNESOTA LATE THIS MORNING...AND
IT SHOULD MOVE EAST OVER NORTHERN WISCONSIN LATER THIS AFTERNOON
INTO THIS EVENING. IFR OR LIFR CONDITIONS WILL OCCUR IN THE
HEAVIER SNOW WITH MAINLY MVFR BEHIND THE SNOW. A STRONG COLD FRONT
WILL MOVE THROUGH THE AREA THIS AFTERNOON INTO TONIGHT WITH
STRONGER NORTHERLY WINDS DEVELOPING CAUSING SOME BLOWING SNOW. WE
EXPECT MOST AREAS WILL SEE THE MVFR CEILINGS BECOME SCATTERED
THROUGH THE PERIOD AS DRIER AIR BUILDS INTO THE AREA BEHIND THE
FRONT. THERE MAY BE SOME CLOUD STREETS THAT DEVELOP IN THE VERY
COLD AIR LEADING TO OCCASIONAL BROKEN MVFR CEILINGS AFTER SKIES
CLEAR. WE LEFT SCATTERED 2000-3000FT CEILINGS TO ACCOUNT FOR THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  28 -12  -8 -21 /  90  90   0   0
INL  10 -24 -14 -30 / 100  20   0   0
BRD  24 -14  -8 -19 /  80  20   0   0
HYR  30  -2  -2 -20 /  60  90  10   0
ASX  29   2   2 -15 /  70 100  50  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ018-
     019-025-026.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ012-021.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ020.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR MNZ010-011.

WI...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     SUNDAY FOR WIZ002>004.

LS...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM CST MONDAY
     FOR LSZ121-140>148.

&&

SHORT TERM...GRANING
AVIATION...MELDE
Hazardous weather outlook, Jan 3, 6:46 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
646 AM CST SAT JAN 3 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041300-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
646 AM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN INTENSE LOW PRESSURE SYSTEM WILL BRING ACCUMULATING SNOW TO THE
NORTHLAND TODAY AND TONIGHT. THE HEAVIEST SNOWFALL WILL BE ACROSS
FAR NORTHERN MINNESOTA...WHERE UP TO 11 INCHES WILL BE POSSIBLE.
FURTHER SOUTH...AMOUNTS WILL DECREASE MARKEDLY FROM NORTH TO
SOUTH. SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILED
INFORMATION. WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT
FOR PORTIONS OF THE NORTHLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW WILL GRADUALLY DECREASE FROM WEST TO EAST ON SUNDAY...AS
BITTERLY COLD ARCTIC AIR WILL SETTLE INTO THE REGION ON GUSTY
NORTHWEST TO NORTH WINDS. WIND CHILL ADVISORIES AND WARNINGS WILL
LIKELY BE NEEDED FOR MUCH OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

OBSERVERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE NATIONAL
WEATHER SERVICE IN DULUTH.

LSZ121-140>148-041300-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
646 AM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR THE NEARSHORE WATERS
OF WESTERN LAKE SUPERIOR THROUGH THE NIGHT. SEE THE LATEST MARINE
PRODUCTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH MONDAY MORNING. SEE
THE LATEST MARINE WEATHER PRODUCTS FOR DETAILED INFORMATION.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jan 3, 12:57 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1257 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     SNOW             ELY                     47.91N 91.85W
01/03/2015  M5.5 INCH        ST. LOUIS          MN   PUBLIC

&&

SGOHDE
Local storm report, Jan 3, 1:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
106 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             20 N GRAND MARAIS       48.04N 90.34W
01/03/2015  M4.0 INCH        COOK               MN   TRAINED SPOTTER

            TOTAL SINCE 8PM FRIDAY. HEAVY SNOW AT TIME OF
            OBSERVATIONS

&&

SGOHDE
Local storm report, Jan 3, 1:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
151 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     SNOW             BRAINERD                46.35N 94.19W
01/03/2015  M0.5 INCH        CROW WING          MN   PUBLIC

&&

SGOHDE
Local storm report, Jan 3, 2:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             5 NW DULUTH             46.83N 92.19W
01/03/2015  M0.3 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

&&

SGOHDE
Local storm report, Jan 3, 2:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     SNOW             3 E ORR                 48.06N 92.76W
01/03/2015  M7.7 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            3.7 INCHES SINCE 6AM THIS MORNING. SNOW BEGAN 830PM
            FRIDAY.

&&

SGOHDE
Local storm report, Jan 3, 2:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
255 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     SNOW             7 N MCGREGOR            46.71N 93.31W
01/03/2015  M0.9 INCH        AITKIN             MN   TRAINED SPOTTER

&&

SGOHDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central St. Louis

When
January 3, 3:00 PM CST
Where
Central St. Louis forecast zone
Deaths
1 direct, 0 indirect
Reported by
Local Official
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Central St. Louis2015-01-0343FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562372.